Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 2, NWS Goodland, KS

May 9, 2023Norton County, Kansas

NWS Goodland, KS issued this tornado warning at May 9, 2023, 10:06 AM CDT for Norton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 10:06 AM CDT (15:06 UTC)
Expired
May 9, 2023, 10:30 AM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Norton County, KS

The radar

The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WFUS53 KGLD 091506
TORGLD
KSC137-091530-
/O.NEW.KGLD.TO.W.0002.230509T1506Z-230509T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1006 AM CDT Tue May 9 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Norton County in northwestern Kansas...

* Until 1030 AM CDT.
    
* At 1005 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles northeast of Edmond, or 13 miles
  southeast of Norton, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Norton County, including the following locations...
  Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9963 3961 9979 3978 9976 3978 9963
TIME...MOT...LOC 1505Z 279DEG 20KT 3969 9971 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Trigg
2 follow-up statements
956 
WWUS53 KGLD 091513
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1013 AM CDT Tue May 9 2023

KSC137-091530-
/O.CON.KGLD.TO.W.0002.000000T0000Z-230509T1530Z/
Norton KS-
1013 AM CDT Tue May 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
SOUTHEASTERN NORTON COUNTY...
    
At 1013 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Logan, or 16 miles southeast of Norton,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3958 9963 3961 9973 3975 9974 3975 9963
TIME...MOT...LOC 1513Z 279DEG 20KT 3968 9965 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Trigg
182 
WWUS53 KGLD 091527
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1027 AM CDT Tue May 9 2023

KSC137-091537-
/O.EXP.KGLD.TO.W.0002.000000T0000Z-230509T1530Z/
Norton KS-
1027 AM CDT Tue May 9 2023

...THE TORNADO WARNING FOR SOUTHEASTERN NORTON COUNTY WILL EXPIRE AT
1030 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Graham County untill 11 am CT.

LAT...LON 3958 9963 3961 9973 3975 9974 3975 9963
TIME...MOT...LOC 1527Z 279DEG 20KT 3967 9956 

$$

Trigg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 6:47 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 9, 6:47 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 AM MDT Tue May 9 2023

.UPDATE...
Issued at 544 AM MDT Tue May 9 2023

...Severe Thunderstorm Watch Issued For The Morning...

A Severe Thunderstorm Watch has been issued for counties along and
east of Highway 25. So far a cluster of storms has developed near
the KS/NE border that has produced reported dime size hail with
radar supportive of at least quarter sized hail. Storms have also
fired south of I-70 in NW Kansas along a NW-SE orientated
boundary. All storms have concern for large hail and a few severe
wind gusts are also possible.

&&

.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Tue May 9 2023

Complicated forecast as a closed upper low gradually approaches
the forecast area from the southwest today through Thursday.
There will be numerous chances for showers and thunderstorms, some
severe, with the first round beginning early this morning. MUCAPE
is streaming northward from southern Kansas and will encounter
the low level jet as it reaches northwest Kansas around 12z. Short
term models continue to suggest elevated thunderstorms developing
in the north central portion of the forecast area and moving east
through the morning hours. MUCAPE values up to 3000 j/kg suggest
large hail will be possible. These storms should move east and out
of the area by 18z.

For the rest of the day...considerable uncertainty exists for the
development of additional storms. Morning convection may send out
a stabilizing outflow to the west and prohibit additional
development, and the CAMs are indeed dry for the most part.
However, global models want to redevelop convection mainly over
Colorado as another shortwave trough moves up from the southwest
ahead of the main upper low. As a result, hesitant to go completely
dry and will maintain some low confidence pops for this afternoon
and tonight, mainly for western and northern areas. Overnight,
may see fog develop with a light east to northeast surface flow
and saturated boundary layer, especially across northern and
western areas.

On Wednesday, expecting a mostly cloudy day with morning fog. The
next shortwave will move up from the south during the afternoon
bringing good chances for showers and thunderstorms. Best
combination of instability and shear will be along and west of
the Colorado and Kansas border area, where there is a slight risk
for severe storms capable of producing large hail and damaging
winds. There will also be a tornado risk, primarily in Colorado,
where initial discrete storms will be in a favorable shear
environment. Thursday night, showers and storms will increase in
coverage, especially in western areas, as the main upper low moves
into southeast Colorado.

On Thursday, showers and thunderstorms will be ongoing in the
morning hours with the upper low now over northeast Colorado.
After 18z, southwesterly winds begin to dry out and stabilize
western areas. How far east the drying occurs will determine storm
chances in the afternoon. Right now models show instability axis
persisting into the afternoon along and east of a Benkelman to
Quinter line, but quickly moving east and out of the area shortly
after 00z. So there will be a relatively short window in that area
Thursday afternoon for severe storms capable of producing large
hail and damaging winds, and a low risk for a tornado or two given
deep layer shear values of 40 kts and proximity to the closed
upper low. Further west, severe risk will be much lower in the
afternoon, but there will be scattered showers and isolated
thunderstorms with wraparound precipitation, perhaps even a brief
weak tornado with the upper low in the area. Thursday night the
upper low will be in the Nebraska panhandle with precipitation
gradually lifting north and out of the area.

Temperatures through the period will be above normal today and
Wednesday, with some slight cooling on Thursday resulting in
temperatures closer to normal. Highs will be in the upper 70s to
lower 80s today and tomorrow, then upper 60s to upper 70s on
Thursday. Lows will be in the 50s tonight and tomorrow night,
cooling into 40s and 50s Thursday night.

.LONG TERM...(Wednesday through Monday)
Issued at 303 AM MDT Tue May 9 2023

For this long-term forecast discussion, current indications are that
widespread high-impact weather should not be anticipated. In fact,
there may not be any impactful weather at all due to several
factors. First, the upper level disturbance responsible for this
week's severe weather will have moved well to the north, no longer
influencing our weather save for a few showers and possible non-
severe storms Friday afternoon north of Interstate 70. Second, as
the upper low moves northeast, the surface low will move with it,
dragging the dryline further east as well. This will eliminate most,
if not all, of the instability across the High Plains. The
instability is further hampered by widespread cloud cover that is
anticipated Saturday and Sunday. With a stationary front positioned
south of us, likely in Texas and Oklahoma, I would anticipate most
of the precipitation being confined to the front, as well as the
Rockies to our west. This should leave our area generally dry
through the weekend, though a few showers/non-severe storms could
not be ruled out. Finally, for the overall upper level pattern, a
low pressure system is expected to develop well to the southwest,
over northern Mexico and the southwestern U.S. where it looks to
persist into next week. This will generally block us from shortwave
troughs moving into our area, therefore significantly hindering any
upper level support for any type of weather. A larger low pressure
should be situated over the Great Lakes, and it appears as though a
disturbance should force a cold front through the High Plains on
Tuesday. However, without much return flow across the Great Plains
due to the pesky frontal boundary to our south blocking Gulf
moisture, instability will once again be limited so it appears this
should be another dry frontal passage. Model guidance differs wildly
with this front and the resulting temperatures that may be observed,
so current indications are that we will not have to worry about any
frost/freeze concerns either.

In the end, long story short, expect fairly tranquil weather Friday
into next week with little precipitation and cooler temperatures
being the primary weather story.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 534 AM MDT Tue May 9 2023

For KGLD... VFR conditions are expected to start the period as
storms in the area are expected to stay east of the terminal.
However, LLWS has been present and is forecasted to remain for the
first two hours of the period. After that clear skies and
relatively light near surface winds from the south-southeast are
forecasted. Starting around 21Z and through the remainder of the
period, storms are possible. However, they are low chance (~15%)
and it is hard to pin down exactly when, especially with the early
morning convection. Conditions will likely then transition to IFR
as ceilings lower with moisture advection and storms in the area.
Confidence in this is not high, but enough to include in the
TAFs. Look for future updates.

For KMCK... Storms are forecasted to be in the area at the start
of the period. Currently also have a cluster of storms moving
towards the terminal from the southwest that should be in the area
around 1230Z. Storms will then linger in the area till around 15Z
before moving away/dissipating. The storms have produced hail up
to at least dime size in Cheyenne county. Once the storms pass,
clear conditions are forecasted for a few hours. Then storm
chances return in the afternoon (around or after 21Z) and remain
through much of the period. Confidence isn't high enough for a
prevailing group yet, so look for future amendments and issuance.
IFR to potentially LIFR conditions are expected late in the
evening and through the remainder of the period as ceilings lower
and fog potentially develops.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...024
LONG TERM...RRH
AVIATION...KAK
Hazardous weather outlook, May 9, 6:52 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
552 AM MDT Tue May 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
552 AM MDT Tue May 9 2023 /652 AM CDT Tue May 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Severe Thunderstorm Watch has been issued for counties along and
east of a line from Hitchcock to Logan counties. Large hail up to 2.5
inches and severe wind gusts are the primary hazards. The watch will
last until noon central time.

Additional thunderstorms may develop later this afternoon and early
evening, though confidence is low. Should storms redevelop, they
will be capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms Wednesday afternoon
and evening west of Highway 25 including all of northeast Colorado,
and a marginal risk east of Highway 25. In the slight risk area,
large hail and damaging winds will be the main hazards, with perhaps
a couple of tornadoes in northeast Colorado. In the marginal risk
area, there will be a more isolated risk for large hail and damaging
winds.

On Thursday, there is a slight risk for severe thunderstorms in the
afternoon and early evening east of a line from Benkelman, Nebraska,
to Quinter, Kansas. Large hail and damaging winds will be the main
hazards, with possibly a tornado. Further west, storms will be more
isolated, but a brief weak tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 9, 9:03 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BENKELMAN               40.06N 101.54W
05/09/2023  E2.00 INCH       DUNDY              NE   PUBLIC

            SOCIAL MEDIA REPORT OF STORM TOTAL 2 INCHES.

&&

KAK
Local storm report, May 9, 9:34 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     2 NE NORTON             39.86N 99.86W
05/09/2023  E60 MPH          NORTON             KS   PUBLIC

            SOCIAL MEDIA REPORT OF A WIND GUSTS AS THE
            STORM MOVED IN AROUND 60 MPH.

&&

KAK
Local storm report, May 9, 9:38 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             NORTON                  39.83N 99.89W
05/09/2023  M0.25 INCH       NORTON             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL FOR
            30 SECONDS.

&&

KAK
Local storm report, May 9, 9:49 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     NORTON                  39.84N 99.90W
05/09/2023  E65 MPH          NORTON             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WINDS AROUND 65
            MPH.

&&

KAK
Local storm report, May 9, 9:50 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             1 NW LUDELL             39.86N 100.97W
05/09/2023  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            ESTIMATED DIME TO NICKEL SIZED HAIL BETWEEN
            7:30 AND 8 AM CT. THE HAIL TURNED THE GROUND
            WHITE. ESTIMATED TIME OF REPORT.

&&
Local storm report, May 9, 10:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             LENORA                  39.61N 100.00W
05/09/2023  M0.88 INCH       NORTON             KS   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:59 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 8, 9:15 PM CDTSpecial Weather StatementGLDCheyenne15 min
May 9, 5:29 AM CDTSpecial Weather StatementGLDCheyenne31 min
May 9, 6:01 AM CDTSpecial Weather StatementGLDLogan29 min
May 9, 6:19 AM CDTSevere Thunderstorm WarningGLDCheyenne41 min
May 9, 6:30 AM CDTSpecial Weather StatementGLDLogan30 min
May 9, 6:34 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min
May 9, 6:47 AM CDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
May 9, 7:01 AM CDTSpecial Weather StatementGLDGove29 min
May 9, 7:15 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
May 9, 7:26 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas49 min
May 9, 7:59 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins61 min
May 9, 8:03 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas42 min
May 9, 8:44 AM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Graham, Norton, Sheridan61 min
May 9, 9:00 AM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Rawlins, Thomas30 min
May 9, 9:27 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan93 min
May 9, 9:44 AM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Norton61 min
May 9, 9:55 AM CDTTornado WarningGLDGraham, Norton35 min
May 9, 10:29 AM CDTTornado WarningGLDGraham31 min
May 9, 10:58 AM CDTSevere Thunderstorm WarningGLDGraham32 min
May 9, 11:29 AM CDTSpecial Weather StatementGLDGraham16 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.